Wyoming, 2009

Hail in Wyoming, July 13, 2009

July 13, 2009 · NWS BYZ · 1 event in 1 county or zone

Severe thunderstorms moved across portions of Northern Wyoming in the Billings County Warning Area during the afternoon hours of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms moved across portions of Northern Wyoming in the Billings County Warning Area during the afternoon hours of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 13, 2:01 PM MST, 14 minutes earlier.

Area forecast discussion, Jul 13, 2:01 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MDT MON JUL 13 2009

.SHORT TERM...VALID FOR TUE AND WED...

LINE OF STRONGER THUNDERSTORMS CURRENTLY PUSHING INTO THE WESTERN
DAKOTAS THIS AFTERNOON. STRONGER CELLS STARTED TO DEVELOP JUST IN
CARTER COUNTY AS IT MOVED INTO THE DAKOTAS. CONVECTIONS STARTING
TO FIRE OUT ACROSS WESTERN AND CENTRAL MONTANA AS WELL AS OVER
THE SOUTHWEST MOUNTAINS AND OVER THE PRYOR AND BIG HORN
MOUNTAINS. EXPECT THIS DEVELOPMENT TO CONTINUE THROUGH THE
AFTERNOON AS DAYTIME HEATING KICKS IN. AN AREA FROM RED LODGE TO
BILLINGS MAY BE LIMITED FOR CONVECTION THIS AFTERNOON AS SOME
DRIER AIR DOES LOOK TO BE WORKING IN. CONTINUED MENTION OF SEVERE
STILL LOOKS GOOD ACROSS THE ENTIRE AREA FOR THIS AFTERNOON AND
CONTINUING OUT EAST TONIGHT. UPPER DIFFLUENCE ALOFT COMBINED WITH
GOOD MOISTURE...CAPES AND INSTABILITY SHOULD KEEP THINGS ACTIVE
THROUGH THE NIGHT. STRONG UPPER LEVEL TROUGH WILL CONTINUE TO
PUSH EAST TONIGHT AND BE CENTERED OVER THE EASTERN ZONES BY
TUESDAY MORNING. DO THINK THERE WILL BE A BREAK IN THE PRECIP
SOMEWHERE AS THE AXIS SHIFTS ACROSS BUT DO EXPECT SOME WRAPAROUND
PRECIP FOR MUCH OF THE AREA ON TUESDAY AS THE LOW PUSHES INTO THE
DAKOTAS. TUESDAY WILL BE MUCH COOLER BEHIND THE FRONT AND BELOW
NORMAL FOR THIS TIME OF YEAR. UPPER LEVEL PATTERN STAYS IN
NORTHWEST FLOW INTO WEDNESDAY. DO NOT EXPECT MUCH FOR PRECIP ON
WEDNESDAY BUT DID KEEP SOME DIURNAL POPS IN FOR SOME ISOLATED
AFTERNOON AND EVENING PRECIPITATION. WEDNESDAY WILL ALSO CONTINUE
TO BE COOLER THAN NORMAL. SOLUM

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MUCH QUIETER PATTERN AS WE LOOK TOWARD THE EXTENDED FORECAST. ONLY
MINOR ADJUSTMENTS TO GOING FORECAST...AND MAINLY ADJUSTMENTS IN
TEMPERATURES. UPPER HEIGHTS EXPECTED TO BUILD ACROSS THE ROCKIES
INTO NEXT WEEKEND. PRECIP CHANCES APPEAR MINIMAL INTO AT LEAST
SATURDAY...ALTHOUGH MIGHT NOT NEED MORE THAN VERY WEAK ENERGY
TOPPING THE RIDGE TO DEVELOP A FEW STORMS. FOR THE MOST PART...LOW
PRECIP CHANCES ARE CONFINED TO THE MOUNTAINS. SUNDAY APPEARS TO BE
BEST CHANCES FOR STORMS AS A STRONGER SHORT WAVE TRIES TO BREAK
DOWN THE RIDGE. OVERALL...ANTICIPATING NEAR TO ABOVE SEASONAL
TEMPERATURES THROUGH THE PERIOD...WITH HIGHS CLOSE TO 90 MOST
AREAS. COOLEST TEMPEATURES LIKELY SUNDAY INTO MONDAY WITH THE
INCREASED PRECIP CHANCES. FRIEDERS

&&

.AVIATION...

THUNDERSTORMS WILL BE ON THE INCREASE ACROSS THE REGION INTO THE
EVENING HOURS WITH CHANCES CONTINUING OVERNIGHT. SOME OF THESE
STORMS WILL LIKELY TURN SEVERE WITH LARGE HAIL...WINDS IN EXCESS
OF 50 KTS AND VERY HEAVY RAINFALL THROUGH THIS EVENING. VFR
CONDITIONS WILL PREVAIL...ALTHOUGH THESE STRONGER STORMS WILL
LIKELY PRODUCE LOCAL IFR CONDITIONS. FRIEDERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 057/075 054/081 057/087 058/089 059/091 060/088 059/084
    55/T    22/T    21/B    11/B    21/B    22/T    22/T
LVM 051/073 045/082 047/089 049/089 050/090 054/087 050/084
    54/T    22/T    22/T    11/B    22/T    22/T    22/T
HDN 055/077 052/084 053/089 055/093 056/095 058/092 055/088
    65/T    22/T    21/B    11/B    21/B    12/T    22/T
MLS 059/073 052/079 056/084 059/090 061/091 063/089 061/087
    85/T    22/T    21/B    11/U    11/B    12/T    22/T
4BQ 057/076 052/079 054/085 056/090 058/092 060/091 059/085
    74/T    22/T    21/B    11/B    21/B    12/T    22/T
BHK 057/074 052/078 054/080 055/087 057/088 059/088 057/082
    85/T    22/T    21/B    11/U    11/U    12/T    22/T
SHR 052/073 049/081 050/086 051/089 053/089 055/087 053/082
    43/T    22/T    21/B    11/B    22/T    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 578 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 28>42-56>58-63>68.
WY...SEVERE THUNDERSTORM WATCH 578 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 13, 1:46 PM MST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
246 PM MDT MON JUL 13 2009

MTZ028>042-056>058-063>068-WYZ098-099-142100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
246 PM MDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A STRONG COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REGION
TONIGHT BRINGING SHOWERS AND THUNDERSTORMS AND THE POTENTIAL FOR
SEVERE WEATHER. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS THROUGH THE EVENING. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE WITH THE THUNDERSTORMS. SCATTERED
THUNDERSTORMS WILL CONTINUE OVER THE AREA LATE TONIGHT...BUT THE
SEVERE THREAT WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP OVER THE AREA
ON TUESDAY BEHIND THE DEPARTING PACIFIC STORM SYSTEM. THE HIGHEST
WIND GUSTS OF 40 TO 50 MPH WILL BE OVER AREAS EAST OF BILLINGS.
THE GUSTY WINDS WILL DIMINISH OVER MUCH OF THE AREA AFTER SUNSET
TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 13, 9:47 AM MST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1047 AM MDT MON JUL 13 2009

MTZ037-131745-
CARTER MT-
1047 AM MDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARTER COUNTY UNTIL 1145
AM MDT...

AT 1046 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF ALZADA...OR 46 MILES SOUTHEAST
OF BROADUS...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ALZADA AROUND 1100 AM MDT.
ALBION AROUND 1115 AM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4499 10406 4499 10430 4500 10467 4537 10483
      4556 10404 4552 10403 4500 10404
TIME...MOT...LOC 1647Z 246DEG 39KT 4505 10463
Special weather statement, Jul 13, 12:50 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
150 PM MDT MON JUL 13 2009

MTZ039-132045-
EASTERN CARBON MT-
150 PM MDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARBON COUNTY UNTIL
245 PM MDT...

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF RED LODGE...OR JUST SOUTH
OF BELFRY...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BELFRY AROUND 155 PM MDT.
WARREN AROUND 220 PM MDT.

LAT...LON 4503 10914 4509 10914 4528 10871 4522 10870
      4522 10822 4514 10816 4511 10819 4499 10875
      4499 10911
TIME...MOT...LOC 1950Z 242DEG 28KT 4504 10900
Special weather statement, Jul 13, 1:19 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
219 PM MDT MON JUL 13 2009

MTZ038-132115-
SOUTHERN BIG HORN MT-
219 PM MDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BIG HORN COUNTY UNTIL
315 PM MDT...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF FORT SMITH...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
WYOLA AND ABERDEEN AROUND 245 PM MDT.
LODGE GRASS AROUND 300 PM MDT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN BIG HORN
COUNTY THROUGH THE REMAINDER OF THE AFTERNOON.

LAT...LON 4511 10792 4550 10712 4510 10697 4499 10758
      4500 10782
TIME...MOT...LOC 2018Z 237DEG 29KT 4508 10774
Local storm report, Jul 13, 1:45 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
245 PM MDT MON JUL 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             22 SW LODGE GRASS       45.09N 107.69W
07/13/2009  M1.50 INCH       BIG HORN           MT   TRAINED SPOTTER

&&

CW
Special weather statement, Jul 13, 1:54 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
254 PM MDT MON JUL 13 2009

MTZ035-038-057-132145-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
254 PM MDT MON JUL 13 2009

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN AND SOUTHERN
YELLOWSTONE COUNTIES UNTIL 345 PM MDT...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF PRYOR...OR 27 MILES SOUTH OF
BILLINGS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
  RURAL WESTERN BIG HORN COUNTY...
  RURAL SOUTHERN YELLOWSTONE COUNTY...
  RURAL CENTRAL BIG HORN COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4582 10798 4553 10763 4532 10842 4543 10851
TIME...MOT...LOC 2050Z 233DEG 26KT 4541 10837

The radar

The Billings radar (KBLX), 183 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
July 13, 2:15 PM MST
Where
Sheridan County, 0.69 mi N of Wyarno
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.830, -106.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181433.